Missouri, 2021

Hail in Missouri, September 17, 2021

September 17, 2021 · NWS EAX · 1 event in 1 county or zone

A line of thunderstorms produced some heavy rain and small hail. One hailstone reached 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of thunderstorms produced some heavy rain and small hail. One hailstone reached 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 17, 1:21 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 17, 1:21 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
221 PM CDT Fri Sep 17 2021

.Discussion...
Issued at 213 PM CDT FRI SEP 17 2021

Today:

A cold front has been slowly drifting into our area today and
brought shower activity to far northwest Missouri this morning. This
activity has diminished, however, as the front continues to drift
south, a few additional showers or thunderstorms may pop up with
day time heating. This activity will be very isolated and most
will stay day. Additionally activity should stay confined to north
of I-70 with best chances in northwest MO. Severe weather is not
expected. This activity will diminish after sunset tonight with
dry conditions returning thereafter.

The Weekend:

Unfortunately Friday's cold front won't have much of an impact on
temperatures heading into the weekend. On Saturday, a ridge over
the four corners region will start to push into our area. This
will bring continued dry conditions and temperatures heating up
to the mid 80s. The ridge will continue to drift east on Sunday
along with strengthening southerly flow. Temperatures on Sunday
should heat up to the upper 80s to near 90 in some locations.

The Workweek:

The ridge will make its final push out of the area on
Monday. As it makes its way out, we will see breezy southerly
surface winds and temperatures will still heat to near 90s before
the ridge shifts east. Big change is coming on Tuesday as a broad
scale upper level trough starts barreling toward the Midwest.
With it comes an aggressive cold front which will knock
temperatures way back to the 70s for much of the week.
Additionally, this front will bring our next chance of shower and
thunderstorm chances. This activity is expected to be exiting the
area by Tuesday afternoon. Tuesday afternoon may only see highs
around 75 degrees for areas south of I-70. Northern Missouri may
struggle to make to 70. Cool and dry weather is expected to
continue through the end of the week with the gradual recovery to
near normal temperatures by Friday and Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1221 PM CDT FRI SEP 17 2021

Chance for a few isolated shower this afternoon,but generally
thinking it will stay dry at most of the TAF sites. Outside of
that, the TAF period should be pretty quiet with winds turning
around to the north as the front passes through this afternoon and
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, Sep 17, 3:51 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Fri Sep 17 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Fri Sep 17 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible north of Interstate 70 this
afternoon and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible on Monday as a cold front moves
through the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 17, 2:29 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
329 PM CDT Fri Sep 17 2021

MOZ012-013-021-172100-
Clinton MO-De Kalb MO-Andrew MO-
329 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northern Clinton and
southern DeKalb Counties through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksdale, or 11 miles west of Maysville. This storm is headed
southeast.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cameron, Maysville, Stewartsville, Osborn, Clarksdale and Amity.

This includes Interstate 35 in Missouri between mile markers 51 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 9420 3972 9421 3964 9433 3961 9457
      3975 9460 3982 9460 3982 9462 3990 9464
      3997 9446
TIME...MOT...LOC 2028Z 300DEG 3KT 3988 9458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 17, 2:45 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT Fri Sep 17 2021

KSZ025-102-MOZ020-028-172115-
Doniphan KS-Atchison KS-Platte MO-Buchanan MO-
345 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern
Doniphan, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 9 miles west of Atchison, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atchison, Lancaster, Lewis And Clark Village, Farmington, Huron,
Cummings, Potter and Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9541 3965 9534 3967 9534 3969 9528
      3954 9503 3946 9502 3941 9517 3942 9528
      3964 9546
TIME...MOT...LOC 2044Z 320DEG 15KT 3957 9532

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 17, 2:57 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Fri Sep 17 2021

MOZ007-008-017-172130-
Schuyler MO-Putnam MO-Adair MO-
357 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern Adair,
southeastern Putnam and southern Schuyler Counties through 430 PM
CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Queen City, or 13 miles southwest of Lancaster, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kirksville, Queen City, Novinger, Greentop, Worthington and Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 9289 4055 9272 4038 9239 4024 9250
      4015 9270
TIME...MOT...LOC 2057Z 307DEG 15KT 4039 9273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 17, 2:58 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
358 PM CDT Fri Sep 17 2021

KSZ025-172130-
Atchison KS-
358 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of western Atchison
County through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscotah, or 9 miles south of Horton. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Effingham, Muscotah and Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 9557 3963 9545 3942 9524 3942 9557
TIME...MOT...LOC 2057Z 315DEG 2KT 3953 9549

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 108 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Kalb

When
September 17, 3:13 PM CST
Where
De Kalb County, 2.23 mi WNW of Stewartsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.760, -94.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985560.